Including Concerta, Daytrana, Focalin/Focalin XR, Metadate CD/Metadate ER, Methylin/Methylin ER, Quillivant XR, Ritalin/Ritalin LA/Ritalin SR
AUDIENCE: Psychiatry, Family Medicine, Pediatrics, Consumer
ISSUE: FDA is warning that methylphenidate products, one type of stimulant drug used to treat attention deficit hyperactivity disorder (ADHD), may in rare instances cause prolonged and sometimes painful erections known as priapism. Based on a recent review of methylphenidate products, FDA updated drug labels and patient Medication Guides to include information about the rare but serious risk of priapism. If not treated right away, priapism can lead to permanent damage to the penis.
Priapism can occur in males of any age and happens when blood in the penis becomes trapped, leading to an abnormally long-lasting and sometimes painful erection. Another ADHD drug, Strattera (atomoxetine), has also been associated with priapism in children, teens, and adults.
Priapism appears to be more common in patients taking atomoxetine than in those taking methylphenidate products; however, because of limitations in available information, FDA does not know how often priapism occurs in patients taking either type of product.
See the FDA Drug Safety Communication for additional information, including a Data Summary.
BACKGROUND: Methylphenidate products are central nervous system (CNS) stimulants used to treat attention deficit hyperactivity disorder (ADHD).
RECOMMENDATION: Healthcare professionals should talk to male patients and their caregivers to make sure they know the signs and symptoms of priapism and stress the need for immediate medical treatment should it occur. Younger males, especially those who have not yet reached puberty, may not recognize the problem or may be embarrassed to tell anyone if it occurs.
Encourage your patients to read the Medication Guide they receive with every filled prescription. Use caution when considering switching patients from methylphenidate to atomoxetine. Patients should not stop taking a methylphenidate product without first discussing it with your health care professional.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
[12/17/2013 - Drug Safety Communication - FDA]